Adverse Effect Of Anesthesia??

  1. I am hoping to pick some of your brains...

    This weekend I took care of a young woman in her late 30's. She was admitted to our unit in right sided heart failure. Her IVC, right atrium and ventricle were dilated and she was in severe resp distress. Luckily we were able to diurese her and avoid having to intubate. Echo showed pulmonary hypertension as well as the dilated areas. CT scan was negative for a PE. She had just been discharged earlier in the day from med surg because of having stent placement for a kidney stone 4 days earlier. She came to the ER because she knew her heart rate was low. In the ER, she was in a brady arrythmia in the 30's. She was admitted to PCU but was transferred to us when her dyspnea worsened. We diuresed 30 liters over the weekend and the repeat echo on monday showed that the dilation of the IVC, right atrium and ventricle had resolved and her pulmonary pressures were almost normal. Prior to surgery, she had no medical problems. She is an athlete and took no meds. She had general anesthesia but I don't know which drugs were used. She also received dilaudid and other pain meds. Is there any known adverse reactions to anesthetic drugs that could account for what happened to her. Any help would be appreciated.
    •  
  2. 5 Comments

  3. by   ctucker
    I am not a CRNA, but almost sounds like a patient I had that had an adverse reaction to contrast from stent placement. Sometime contrast can cause pulmonary edema. Just a thought
  4. by   ccusherry
    I spent yesterday shadowing a crna where I work and she thought that maybe the patient had received a large amount of irrigation fluid during the procedure and some of it may have been absorbed by her body causing a hyponatremia that made her body retain more fluid throwing her into failure. Any thoughts???
  5. by   suzanne4
    Usually do not get large amounts of fluids in irrigation, the stent is placed via a catheter into the ureter, normally a very simple and straight forward procedure.

    And it does sound more like a contrast reaction...........not from the actual procedure itself.
  6. by   ccusherry
    The CRNA I was with yesterday said that during the cysto and stent placement, the urologists at our hospital use a large amount of irrigation, more than she has seen used at other facilities. I do not have first hand experience with their pts post op nor have I ever had a cysto.
  7. by   suzanne4
    Quote from ccusherry
    The CRNA I was with yesterday said that during the cysto and stent placement, the urologists at our hospital use a large amount of irrigation, more than she has seen used at other facilities. I do not have first hand experience with their pts post op nor have I ever had a cysto.

    For the cysto, the irrigration is just done in the bladder and this is routine on all cysto patients and you do not see what you have described. It is going into the bladder and then going down the drain in the floor. You can run into problems, and not too often, when there is significant irrigation into the abdomen during belly surgery, but still not what you have described.

    Sounds much more like a reaction to the contrast when they put the stent in. Even if they used 10 liters of fluid to irrigate the bladder with, it is like putting it into a balloon and letting it out, there is no other place for it to go........

    When you start talking of issues with the heart that you are describing, that is not s/p from a cysto.........look at the meds that they received and the number one at the top of the list is the contrast. Reactions have been documented like this in the past, just do a search.

close